Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Columbia, SC

June 15, 2018Clarendon County, Richland County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 15, 2018, 9:24 PM EDT for Clarendon County, Richland County, Sumter County, South Carolina. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2018, 9:24 PM EDT (01:24 UTC)
Expired
Jun 15, 2018, 10:00 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarendon County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 70 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 9:28 PM EDTHAIL 0.252 Nnw Sumter, SCPEA-SIZE HAIL ON US 521 SOUTH OF DALZELL. REPORT RECEIVED VIA SOCIAL MEDIA.
Jun 15, 9:33 PM EDTTSTM WND DMG2 Ese South Sumter, SCSCHP REPORTED TREE IN ROADWAY ON COWBY LANE AT BOULEVARD ROAD. TIME ESTIMATED BY RADAR.
Jun 15, 9:41 PM EDTTSTM WND GST 601 Nw Cherryvale, SC52-KT (60 MPH WIND GUST REPORTED BY THE SHAW AFB ASOS (KSSC).
Jun 15, 9:55 PM EDTHAIL 0.252 W Cherryvale, SCPEA-SIZE HAIL LASTED FOR ABOUT 90 SECONDS NEAR SHAW AFB. REPORT RECEIVED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2291 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WUUS52 KCAE 160124
SVRCAE
SCC027-079-085-160200-
/O.NEW.KCAE.SV.W.0060.180616T0124Z-180616T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
924 PM EDT FRI JUN 15 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Clarendon County in central South Carolina...
  Sumter County in central South Carolina...
  Southeastern Richland County in central South Carolina...

* Until 1000 PM EDT.

* At 924 PM EDT, severe thunderstorms were located along a line
  extending from 10 miles northwest of Oakland to 8 miles east of
  South Sumter, moving south at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sumter, Manning, South Sumter, Eastover, Mulberry, Oakland,
  Millwood, Pinewood, Paxville, Cane Savannah, Dalzell, Lakewood,
  Privateer, Wedgewood, East Sumter, Cherryvale and Stateburg.

This includes Interstate 95 between mile markers 113 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3378 7998 3377 7999 3375 7999 3354 8010
      3389 8088 3410 8076 3407 8072 3408 8071
      3408 8066 3410 8062 3382 7996
TIME...MOT...LOC 0124Z 339DEG 17KT 3408 8063 3388 8018 

HAIL...0.75IN
WIND...60MPH
 
$$

fwa
1 follow-up statement
315 
WWUS52 KCAE 160140
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
940 PM EDT FRI JUN 15 2018

SCC027-079-085-160200-
/O.CON.KCAE.SV.W.0060.000000T0000Z-180616T0200Z/
Clarendon SC-Sumter SC-Richland SC-
940 PM EDT FRI JUN 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR CENTRAL CLARENDON...SOUTHWESTERN SUMTER AND SOUTHEASTERN RICHLAND
COUNTIES...

At 940 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Oakland to 9 miles northeast of
Manning, moving south at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sumter, Manning, South Sumter, Eastover, Oakland, Millwood, Pinewood,
Paxville, Cane Savannah, Lakewood, Privateer, Wedgewood, Cherryvale,
Stateburg and East Sumter.

This includes Interstate 95 between mile markers 113 and 129.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3375 7999 3354 8010 3389 8088 3410 8076
      3407 8072 3408 8071 3408 8066 3410 8062
      3387 8023 3377 7999
TIME...MOT...LOC 0140Z 339DEG 17KT 3401 8060 3381 8015 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:19 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 15, 8:19 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
819 PM EDT Fri Jun 15 2018

.SYNOPSIS...
Weak frontal boundary over the Midlands and Pee Dee will slowly
move southward today and stall near the CSRA Saturday. High
pressure and a building upper level ridge will control the
region for Sunday into late next week. This scenario will keep
chances of mainly afternoon and evening thunderstorms in the
forecast with rising temperatures through late next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A frontal boundary/dewpoint gradient remains situated across
the Midlands this evening. A warm moist airmass along and south
of the front has fueled thunderstorms development. Dry air
aloft is keeping coverage scattered, but it has also allowed
some storms to become severe with outflow winds around 60 mph.
The strongest storms are currently located around the Augusta
area, with isolated storms across the eastern Midlands. Latest
HRRR suggests activity could persist across the southern CSRA
through late evening. But overall, strength and coverage should
diminish from this point forward with the loss of daytime
heating and drier low level air filtering in from the north.

Overnight lows will generally be in the low 70s, except upper
60s to the north.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Upper level ridge over the MS River Valley will slowly build east
Saturday as the upper trough off the east coast moves out to sea.
The remains of a surface front will be near the CSRA on Saturday
and continue acting as a focusing mechanism for diurnal convection.
Instability will continue in the moderate to strong range with DCAPE
again around 1000 J/KG and pwat values of 1.7 inches. Still expect
afternoon and evening thunderstorms...with a better chance across
the southern Midlands and CSRA. Strong winds and locally heavy
rainfall be will the main threats. Hail potential will be lower
Saturday as wet bulb zero heights will be higher.

Saturday night through Sunday will see the upper level ridge build
over the area with the ridge axis centered over the forecast area
Sunday night. At the surface high pressure will move north of the
area Saturday night and be located offshore of the Carolinas Sunday
and Sunday night. With the remains of the front south of the area
and high pressure pushing slightly drier air into the region Sunday
and Sunday night...thunderstorm chances will be lower with slight
chance over the northern Midlands and chance farther south.

Temperatures will be in the low to mid 90s for afternoon highs with
low to mid 70s for overnight lows.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper level ridge over the region Monday and Tuesday will be
suppressed south and west Wednesday through Friday as an upper
trough crosses the northeastern states. Surface high pressure
over the western Atlantic will ridge into the southeastern
states with a lee side trough over the Carolinas. Main concern
for the first half of next week will be hot temperatures with
highs in the mid to upper 90s and lows in the low to mid 70s.
Should see heat indices between 100F and 110F. Scattered
diurnal thunderstorms expected Monday through Wednesday.

Several weak short waves moving through area on the east side of the
upper ridge Thursday and Friday will increase the chance for showers
and thunderstorms for the end of next week...as a frontal boundary
drops south into the Mid Atlantic region. May see slight
cooling by Friday but temperatures will remain above normal
through the long term.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected outside of scattered diurnal convection.

A weak front remains over the area this evening, with scattered
thunderstorms south of the front in the CSRA and eastern
Midlands. Strong storms currently in the Augusta area should
move away from the terminals by 01Z. The other TAF sites are no
longer at risk of seeing convection tonight.

A 15 kt LLJ will inhibit widespread fog although cannot rule
out a brief period of visibility restriction at fog prone OGB
and AGS. Biggest uncertainty is at OGB where MAV and MET
guidance hit it hard, but HRRR keeps conditions VFR. Due to
persistence have left out of the forecast for now, but would
not be surprised to see some visibility restriction by morning.

Outside of thunderstorms, winds will be light and variable
overnight. Easterly winds will pick up around 15Z with a
scattered cumulus deck developing late morning to early
afternoon Saturday. There will be another chance of scattered
thunderstorms, but too early to know exactly where they will
develop, so will not include mention yet.

EXTENDED AVIATION OUTLOOK...There may be restrictions in
stratus and fog during the early morning hours and also in
mainly afternoon and evening thunderstorms through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 15, 5:07 AM EDT, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
507 AM EDT Fri Jun 15 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
507 AM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon and evening
across the Midlands and Central Savannah River Area. A few strong
storms are possible across the eastern Midlands and southern Central
Savannah River Area with the the main concerns being strong outflow
winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible each day mainly during the afternoon
and evening hours. A few storms could contain strong wind and
locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 7:10 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
710 PM EDT FRI JUN 15 2018

GAZ065-SCZ025-030-160000-
Richmond GA-Aiken SC-Edgefield SC-
710 PM EDT FRI JUN 15 2018

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...west central Aiken and southwestern Edgefield Counties
Until 800 PM EDT....

At 709 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Belvedere, moving south at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Aiken, North Augusta, Augusta, Clearwater, Belvedere, New Ellenton,
Gloverville, Burnettown, Trenton and Murphys Estates.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 200 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 15.
 Interstate 520 in Georgia between mile markers 8 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3376 8185 3340 8167 3334 8201 3353 8205
      3355 8203 3357 8205 3372 8208
TIME...MOT...LOC 2309Z 348DEG 9KT 3359 8194

fwa
Special weather statement, Jun 15, 7:53 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
753 PM EDT FRI JUN 15 2018

GAZ064-065-SCZ025-030-160030-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
753 PM EDT FRI JUN 15 2018

...Strong Thunderstorms Will Impact Portions of eastern Richmond...
east central Columbia...southwestern Aiken and southwestern Edgefield
Counties Until 830 PM EDT....

At 753 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near North Augusta, moving south at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
North Augusta, Evans, Augusta, Martinez, Clearwater, Belvedere,
Hephzibah, Jackson, Burnettown and Murphys Estates.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 7.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3360 8214 3359 8213 3361 8211 3368 8193
      3332 8179 3324 8205 3359 8215
TIME...MOT...LOC 2353Z 348DEG 21KT 3356 8201

fwa
Local storm report, Jun 15, 8:10 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
810 PM EDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND GST     2 WNW AUGUSTA           33.47N 82.04W
06/15/2018  M63 MPH          RICHMOND           GA   ASOS

            63 MPH WIND GUST RECORDED BY THE AUGUSTA
            DANIEL FIELD (KDNL) ASOS.

&&

DA
Special weather statement, Jun 15, 8:15 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
815 PM EDT FRI JUN 15 2018

SCZ031-038-160045-
Clarendon SC-Sumter SC-
815 PM EDT FRI JUN 15 2018

...Strong Thunderstorms Will Impact Portions of eastern Clarendon and
east central Sumter Counties Until 845 PM EDT....

At 815 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of Hebron, or 14 miles west of Lake
City, moving south at 40 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Turbeville and Shiloh.

This includes Interstate 95 between mile markers 130 and 144.

LAT...LON 3377 7999 3372 7997 3370 8000 3353 8008
      3396 8017 3398 8012 3402 7998 3396 7996
      3395 7998 3389 7995 3389 7993 3383 7991
TIME...MOT...LOC 0015Z 340DEG 35KT 3386 8002

fwa
Local storm report, Jun 15, 8:16 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
816 PM EDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             4 ENE FORT GORDON       33.45N 82.08W
06/15/2018  E0.25 INCH       RICHMOND           GA   TRAINED SPOTTER

            PEA-SIZE HAIL MIXED WITH RAIN. HEAVY PONDING
            ON ROADWAY.

&&

DA
Special weather statement, Jun 15, 8:32 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
832 PM EDT FRI JUN 15 2018

GAZ063>065-077-160100-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-
832 PM EDT FRI JUN 15 2018

...Strong Thunderstorms Will Impact Portions of northwestern Burke...
southwestern Richmond...southeastern McDuffie and southwestern
Columbia Counties Until 900 PM EDT....

At 832 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving south at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Grovetown, Fort Gordon, Hephzibah, Harlem, Blythe and Keysville.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 520 in Georgia between mile markers 4 and 7.

LAT...LON 3347 8235 3344 8203 3319 8206 3321 8224
      3323 8223 3327 8226 3327 8229 3330 8231
      3331 8234 3331 8239
TIME...MOT...LOC 0032Z 014DEG 17KT 3339 8216

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:15 PM EDTSpecial Weather StatementCAEClarendon30 min
Jun 15, 8:39 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter51 min
Jun 15, 9:56 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter49 min
Jun 15, 10:41 PM EDTSpecial Weather StatementCAEClarendon34 min
Jun 16, 2:15 PM EDTSevere Thunderstorm WarningCAEAiken45 min
Jun 16, 5:21 PM EDTSpecial Weather StatementCAESumter39 min
Jun 16, 7:03 PM EDTSpecial Weather StatementCAERichland42 min
Jun 16, 7:14 PM EDTSevere Thunderstorm WarningCAELexington, Richland31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.